Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Great Falls, MT

June 4, 2018Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 6:09 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2018, 6:09 PM MDT (00:09 UTC)
Expired
Jun 4, 2018, 6:45 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 95 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:18 PM MDTHAIL 0.886 N Coffee Creek, MTHAIL UP TO NICKEL SIZE FELL.
Jun 4, 6:33 PM MDTHAIL 11 Nw Coffee Creek, MTPUBLIC REPORTED UP TO ONE INCH HAIL. MOSTLY DIMES TO NICKELS BUT A FEW QUARTERS NEAR COFFEE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS55 KTFX 050009
SVRTFX
MTC015-027-045-050045-
/O.NEW.KTFX.SV.W.0018.180605T0009Z-180605T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
609 PM MDT MON JUN 4 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Judith Basin County in central Montana...
  Northwestern Fergus County in central Montana...
  Southeastern Chouteau County in north central Montana...

* Until 645 PM MDT.

* At 609 PM MDT, a severe thunderstorm was located 13 miles south of
  Geraldine, or 17 miles north of Stanford, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Square Butte and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4731 11034 4746 11042 4770 10988 4735 10966
TIME...MOT...LOC 0009Z 244DEG 44KT 4741 11023 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
266 
WWUS55 KTFX 050023
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
623 PM MDT MON JUN 4 2018

MTC045-050032-
/O.CAN.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Judith Basin MT-
623 PM MDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the county. Therefore, the warning has been cancelled.

LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
      4739 10969
TIME...MOT...LOC 0022Z 236DEG 66KT 4752 10995 

$$

MTC015-027-050045-
/O.CON.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Fergus MT-Chouteau MT-
623 PM MDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES...

At 622 PM MDT, a severe thunderstorm was located 13 miles north of 
Denton, or 28 miles northeast of Stanford, moving northeast at 55 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Fergus and southeastern Chouteau Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
      4739 10969
TIME...MOT...LOC 0022Z 236DEG 66KT 4752 10995 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
227 
WWUS55 KTFX 050039
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
639 PM MDT MON JUN 4 2018

MTC015-027-050049-
/O.EXP.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Fergus MT-Chouteau MT-
639 PM MDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERGUS AND
SOUTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
      4739 10969
TIME...MOT...LOC 0039Z 244DEG 43KT 4755 10982 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 3:40 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
340 PM MDT Mon Jun 4 2018

Aviation Section Updated

.SYNOPSIS...
A Pacific cool front will move eastward through the region tonight,
producing scattered showers and thunderstorms. Some storms could be
strong this evening. For Tuesday and Wednesday, weak upper level
disturbance will move through Southwest and Central MT, producing
scattered showers and thunderstorms. Some of these storms could also
be strong. Afternoon highs will be a few degrees above normal for
Tue and Wed, with a very warm day expected on Saturday.

&&

.DISCUSSION...

An active convective week is expected for our forecast area this
week with several opportunities for strong to severe thunderstorms.
This will likely be followed by a strong cold front this weekend.

The severe weather threat still looks on track for this
afternoon/evening. Water vapor imagery shows lift/moisture
increasing across Idaho associated with an incoming mid/upper jet.
It is still expected that this will provide the necessary lift for
thunderstorm initiation this afternoon. The best combination of
shear/instability still looks to be focused from Lincoln/Helena east
to Lewistown and about as far south as I-90. Gusty/damaging winds
will be the primary threat, but large hail will be possible with any
sustained/rotating updraft. The hail threat is a bit more
conditional due to higher freezing levels and uncertainties
regarding instability. Otherwise, cloud bases look to be fairly high
and locally, the threat of tornadoes appears very low. The 19z TFX
sounding shows a well mixed boundary layer and lower instability
which is likely more indicative of the environment from Great Falls
north.

Today's cold front will settle into SW MT on Tuesday, with a focused
area of moisture/convergence leading to another round of
showers/storms across SW MT, possibly as far north as Great
Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday,
but the threat looks lower compared to today (unless greater
instability can develop).

Regarding the rest of the week, multiple upper level waves will
traverse the area bringing additional rounds of showers and
thunderstorms to the area, some of which could be strong to severe.
At this point, the greatest risk of severe weather may end up being
Thursday, but stay tuned for future updates regarding this
potential. By the weekend, the models have been consistently showing
a seasonally strong cold front passing through the area. This would
likely be proceeded by a round of thunderstorms, then followed by
breezy and much cooler conditions. - Martin

&&

.AVIATION...
UPDATED 2140Z.
Scattered showers and thunderstorms will move from southwest to
northeast through the region this evening. Some storms could be
strong. Expect some clearing towards 12z, but another round of
showers/thunderstorms is possible on Tue afternoon over Southwest
and Central MT. Overall VFR conditions will prevail, but short
periods of IFR conditions are possible in/near storms. Brusda

&&

.HYDROLOGY...
Flood warning has been cancelled Missouri River near Toston, as it
has gone below flood stage.

Flood Warning continues for the Jefferson River near Three Forks
where moderate flooding continues. This flood warning could continue
for another few days.

Flood Warning continues for the Big Hole River near Melrose where
minor flooding continues. This flood warning could continue for
another few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  75  47  78 /  50  30   0  10
CTB  40  72  42  76 /   0   0   0   0
HLN  51  79  48  79 /  40  30   0  10
BZN  49  78  47  77 /  30  30  30  20
WEY  41  72  38  72 /  10  10  10  20
DLN  46  74  44  75 /  20  20   0  20
HVR  49  77  47  80 /  30  20   0   0
LWT  51  68  47  74 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood highlights continue until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 4, 4:47 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             GEYSER                  47.28N 110.49W
06/04/2018  E1.00 INCH       JUDITH BASIN       MT   STORM CHASER

            CHASER/SPOTTER REPORTED QUARTER-SIZE HAIL IN
            GEYSER. SIZE WAS ESTIMATED.

&&
Special weather statement, Jun 4, 5:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT MON JUN 4 2018

MTZ050-051-042345-
Fergus-Judith Basin-
514 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JUDITH BASIN
and WEST CENTRAL FERGUS COUNTIES...

At 514 PM MDT, a strong thunderstorm was located over Denton, or 19
miles northeast of Stanford, moving east at 45 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Denton, Suffolk and Hilger.

This includes Highway 191 between mile markers 12 and 17.

LAT...LON 4721 10930 4726 11006 4745 11009 4748 11002
      4748 10999 4751 10993 4755 10936
TIME...MOT...LOC 2314Z 261DEG 39KT 4736 10994

KJ
Special weather statement, Jun 4, 5:17 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
517 PM MDT MON JUN 4 2018

MTZ012-050000-
Cascade MT-
517 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR
EAST CENTRAL CASCADE COUNTY UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Cascade, moving northeast at 35 mph.

Half inch hail, occasional lightning and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Belt and Sluice Boxes State Park.

LAT...LON 4706 11132 4718 11144 4744 11094 4715 11082
TIME...MOT...LOC 2316Z 238DEG 29KT 4715 11129

Brusda
Special weather statement, Jun 4, 6:01 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT MON JUN 4 2018

MTZ013-050-051-050030-
Chouteau MT-Fergus MT-Judith Basin MT-
601 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
WESTERN FERGUS...SOUTH CENTRAL CHOUTEAU AND EASTERN CASCADE COUNTIES
UNTIL 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Geyser moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geyser and Raynesford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4729 11016 4717 11066 4731 11079 4734 11077
      4736 11072 4736 11065 4741 11064 4757 11033
TIME...MOT...LOC 0000Z 238DEG 29KT 4729 11064

Brusda
Local storm report, Jun 4, 6:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DENTON                  47.32N 109.95W
06/04/2018  E0.50 INCH       FERGUS             MT   PUBLIC

            HAIL UP TO DIME SIZE ESTIMATED.

&&

BRUSDA
Special weather statement, Jun 4, 6:05 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
605 PM MDT MON JUN 4 2018

MTZ014-050030-
Central and Southern Lewis and Clark MT-
605 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY UNTIL 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Helena, moving northeast at 30 mph.

Half inch hail, occasional lightning and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Helena, Austin and Spring Meadow Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4687 11205 4665 11184 4649 11230 4659 11231
      4662 11230 4666 11233 4666 11242
TIME...MOT...LOC 0004Z 236DEG 25KT 4660 11232

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Jun 4, 6:05 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Jun 4, 6:25 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 4, 6:41 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 4, 6:42 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jun 4, 7:07 PM MDTSpecial Weather StatementTFXFergus53 min
Jun 4, 7:10 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 4, 7:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 4, 7:33 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin27 min
Jun 4, 7:56 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jun 4, 8:08 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 4, 11:58 PM MDTSpecial Weather StatementTFX47 min
Jun 5, 2:33 PM MDTSpecial Weather StatementTFXMadison42 min
Jun 5, 3:06 PM MDTSpecial Weather StatementTFXGallatin39 min
Jun 5, 3:14 PM MDTSpecial Weather StatementTFXMadison46 min
Jun 5, 3:59 PM MDTSpecial Weather StatementTFXMadison46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.